Women's sex life and fertility after radiotherapy | Cancer Research UK
Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter

Women's sex life and fertility after radiotherapy

Nurse and patients talking about cancer

This page tells you about the effects of radiotherapy on a woman's fertility and sex life. There is information about

 

Radiotherapy and your fertility

Radiotherapy to the lower part of the abdomen in premenopausal women usually causes the menopause. So the ovaries stop producing eggs and the female sex hormones. Radiotherapy also affects the womb, so that it is not possible to have children afterwards. 

It is occasionally possible to move the ovaries out of the treatment area by surgery before radiotherapy begins. Or some ovarian tissue can be removed and frozen. The eggs can then be used for fertility treatment and surrogate pregnancy afterwards, but this is very rare.

Menopausal effects

After radiotherapy to the pelvis (lower abdomen), over a few weeks you will have the signs of the menopause

  • Hot flushes and sweats
  • Dry skin
  • Dryness in the vagina
  • Loss of energy
  • Irregular or no periods
  • Less interest in sex
  • Moodiness or feeling low

Before you have radiotherapy, your radiotherapy doctor (clinical oncologist) discusses the possibility of infertility with you. They ask you to sign a form saying that you agree (consent) to have the treatment and that you understand the side effects.

Hormone replacement therapy (HRT)

Your doctor may prescribe hormone replacement therapy (HRT) to help overcome the symptoms of the menopause.

Emotions and menopause

Going into an early menopause can be very upsetting. It can help to talk over your fears and worries with your partner or a friend. Try to talk to the radiotherapy staff too if you are having problems. 

The Cancer Research UK nurses or some of the women's organisations on our general organisations list can give information and advice about how to cope with an early menopause.

 

Radiotherapy and your sex life

Radiotherapy to the lower abdomen or pelvis can make the tissues in the vagina stiffer and less stretchy over time. This is called fibrosis. It can make the vagina narrower and shorter, which can affect your sex life and make it more difficult to have vaginal examinations. 

You may also have vaginal dryness and pain with intercourse. There are ways of reducing both of these effects.

Vaginal narrowing

To prevent or minimise shortening and narrowing of the vagina, it is important to start using vaginal dilators after the radiotherapy treatment. Your doctor, nurse or radiographer will explain how to use them. If you don't use the dilators, it can become difficult to have sex comfortably after your treatment. In the future you may need a vaginal examination. Using dilators makes the examination more easier and comfortable.

Dilators are tube shaped objects, made of plastic or metal. They come in different sizes. You usually start using them from 2 to 8 weeks after your radiotherapy ends. This varies depending on your radiotherapy centre.

You put the dilator into your vagina gently for about 5 to 10 minutes about 3 times a week. The dilator stretches the vagina and helps to stop it from narrowing. It is important not to force this. If you find it difficult to get the dilator in, you should switch to a smaller size. You might find it easier with a water soluble lubricant such as Astroglide or a moisturiser such as Replens. You can use the dilator in the bath if you prefer.

If you find that the dilator you have been using is getting a tighter fit, you may need to use it more often. Talk to your doctor or nurse first. You might find that you have slight bleeding or spotting after using your dilator. This is normal. It isn't normal to have heavy bleeding or pain. If you have either of these effects, stop using the dilator and contact your doctor or nurse. 

You might need to carry on using the dilators for life. But if you are having sex at least twice a week, you don't need to continue to use the dilators.

Vaginal dryness and pain

After radiotherapy to the lower abdomen, some women have vaginal dryness and pain during intercourse. Ask your doctor or specialist nurse for advice if you have this problem. You may be able to have hormone cream or hormone replacement therapy (HRT), which can both help.

 

More information about radiotherapy

Find out about

External radiotherapy

Side effects of radiotherapy

Women's organisations for advice on early menopause

Vaginal dilators and lubricating products

Hormone symptoms

For general information and support

Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am to 5pm, Monday to Friday)

Share experiences on our online forum – Cancer Chat

Rate this page:
Submit rating

 

Rated 4 out of 5 based on 8 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 14 March 2016